Alert archive / Pennsylvania / Flash Flood Warnings in 2002

Flash Flood Warning 86, NWS Pittsburgh, PA

July 29, 2002Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 29, 2002, 4:50 AM EDT for Venango County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2002, 4:50 AM EDT (08:50 UTC)
Expired
Jul 29, 2002, 7:45 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 08:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2239 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2239 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 290851
FFWPBZ
PAC121-291145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VENANGO COUNTY IN PENNSYLVANIA

* UNTIL 745 AM EDT

* AT 449 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED ADDITIONAL 
HEAVY RAIN APPROACHING VENANGO COUNTY FROM THE NORTHWEST. THE NORTHERN 
HALF OF THE COUNTY IS MOST LIKELY TO GET FLOODING, BUT OTHER PARTS MAY 
SEE STREAMS AND CREEKS GO OVER THEIR BANKS ALSO.

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 3:10 AM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 29, 3:10 AM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO EXTEND FF WATCH
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 AM EDT MON JUL 29 2002

BACK EDGE OF ECHOES KEEP COMING FROM CLE, SO I MUST EXTEND FFA UP N TIL
10 AM.

NO MOISTURE FLUX DIVERGENCE TIL 00Z OVR ZZV, 03Z PIT. BUT I WL HAVE TO
GO 30% POP TODAY IN MOST ZONES, LIKELY TONIGHT.

SFC FRONT TAKES ITS TIME GETTING THRU CWA TUESDAY. WL HAVE TO KEEP 30%
POP IN N TUE MRNG, AND 30% ALL DAY IN SRN ZONES.

BUFKIT SHOWS PIT SOUNDING HAS LI -3 AND CAPE 1200 THIS AFTN, W/ A LTL
CAP AT 650 MB. ZZV LI -4, CAPE 2200. FKL LI -5, CAPE 2400. THIS LOOKS
GOOD FOR ISOLD TSTM, BUT THERE IS NO FOCUS FOR ORGANIZED TSTMS. THERE
MAY BE A BOUNDARY JUST N OF PIT FROM THE EARLY MORN RAIN.

ETA, NGM, AVN POPS AND TEMPS VARY A BIT. I LIKE THE ETAS VALUES FOR
TODAY AND TONIGHT, BUT WL HAVE TO RAISE POPS TO 30% TUE, BECAUSE OF THE
LAGGING NATURE OF THE FRONTAL PASSAGE.

.PBZ...
MD...NONE.
OH...NONE.
PA...FLOOD WATCH TIL 10AM PAZ007>009-015-016.
WV...NONE.

In the hours before

Local storm report, Jul 28, 11:20 PM EDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
1120 PM EDT SUN JUL 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    UTICA                     PA   WIND DAMAGE
07/28/02   VENANGO                        LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0640 PM    PLUMER                    PA   WIND DAMAGE
07/28/02   VENANGO                        LARGE TREES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0835 PM    TRANSFER                  PA   58 MPH TSTM WIND GUST
07/28/02   MERCER

0835 PM    SALEM                     PA   WIND DAMAGE
07/28/02   MERCER                         POWERLINES BLOWN DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Jul 29, 4:10 AM EDT, 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-291400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
410 AM EDT MON JUL 29 2002

SLIGHT RISK OF SEVERE WEATHER AGAIN TODAY AND EARLY TONIGHT...

FIRST...THERE IS A THREAT OF FLOODING IN NORTHWEST PENNSYLVANIA...NORTH
OF BUTLER COUNTY...UNTIL 10:00 AM. STORMS WITH HEAVY RAIN...JUST TO THE
NORTH OF THE FLOOD WATCH AREA...MAY TURN SOUTHEAST INTO
MERCER...VENANGO...FOREST...CLARION...AND JEFFERSON COUNTIES.

THIS IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS AFTERNOON
THROUGH EARLY TONIGHT. THE PRIMARY RISK IS FOR DAMAGING WIND...BUT
THERE MIGHT ALSO BE ISOLATED CASES OF LARGE HAIL.

THE STORMS ARE EXPECTED TO WEAKEN AFTER MIDNIGHT...AS THEY MOVE SOUTH
AND EAST.

SKYWARN ACTIVATION IS QUITE LIKELY THIS AFTERNOON.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 8:27 PM EDTSevere Thunderstorm WarningPBZMercer63 min

Nearby

Flash Flood Warnings in Pennsylvania, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.